Nuvigil for MS Fatigue; My Experience

Nuvigil (Armodafinil) is a medication used to “promote wakefulness” when treating people with disorders like narcolepsy, sleep apnea or shift work sleep disorder. In Multiple Sclerosis (MS) Nuvigil is a popular choice for treating fatigue. Nuvigil is often compared to Adderall which is primarily used to treat ADHD (attention-deficit/hyperactivity disorder) but I am not sure if it is also an actual amphetamine or not; from what I gather, the chemical structure is very similar. That being said, Adderall is a schedule II controlled substance and Nuvigil is a schedule IV. Schedule II is defined as “drugs with a high potential for abuse, with use potentially leading to severe psychological or physical dependence. These drugs are also considered dangerous” where schedule IV is defined as “drugs with a low potential for abuse and low risk of dependence”. Just for reference, there are 5 schedules (I-V) and the lower the number the more “dangerous”; heroin is a schedule I drug and a cough medication like Robitussin is schedule V. So knowing that I have to imagine it is not exactly the same.

But the point of this article is to talk about my experience using the medication Nuvigil. It is important to understand that different medications affect us all differently; how it affects me may not be how it affects you and vice versa.

When I was first prescribed Nuvigil for my MS fatigue I was prescribed 150mg once a day. I found that it didn’t seem to do anything so I was then prescribed the highest dose of 250mg once a day. Nuvigil is available in 50mg tablets, 100mg tablets, 150mg tablets, 200mg tablets and 250mg tablets. At 250mg I could definitely feel it doing something.

I have been taking Nuvigil on and off probably for about a year because I can never decide if it’s worth the side effects I get or not. The first side effect I noticed was a pounding headache which I got probably a third of the times I took it. So I started taking Tylenol or Ibuprofen with it (your welcome liver). But if the possible headache was the worst of it then I would definitely take it every day as the headache is nothing compared to my fatigue. The next most apparent side effect is a feeling of “I need to hurry, I am so late” even if I have nothing to do. That is on a good day, on a bad day? My heart feels like it is pounding out of my chest! I checked my pulse the last time I took Nuvigil and even though I had only been sitting at the computer it was at 120 BPM (beats per minute) when my usual resting heart rate is only about 80-90 BPM! 120 is more like a post-exercise heart rate for me! To top it all off, it usually makes me feel really dizzy and typically makes my oscillopsia/nystagmus worse so while it does seem to make me more alert and let me get stuff done, I better need to get a lot done while sitting at the computer because trying to move around and function is difficult. I feel really jumpy on it so trying to cook with a steady hand is pretty messy and just doing the dishes makes my heart beat so fast I feel like I am going to overheat and pass out. But the worst of the worst is the insomnia! Last time I took it I was up all night, literally, I didn’t feel like I slept even an hour! I lied down, it was dark, my brain was go, go, going and before I knew it the sun was up. So the entire following day was wasted because now I was far too tired to get anything done…

So for the most part, I have no desire to use that stuff but every once in a while my fatigue is so bad and I have so much I need to get done that I seem to forget (or momentarily not care” about all that stuff; I just want some relief from the fatigue so I take it. But every time I do it seems that I end up thinking, “oh yeah, that’s why I stopped taking this!” But again, this is just how it affects me, a lot of people probably do not share this experience. If you would like to read the full prescribing information for Nuvigil you can click here.

Also, just for the record, I have already tried Provigil (Modafinil), no luck. What do you think about Nuvigil? Do you find it helps your fatigue or do yo prefer something else? Share below!

2 Responses to Nuvigil for MS Fatigue; My Experience

  1. Anonymous says:

    Nuvidule is a life saver for me but I had to play with the dose until I got it right. I have now been on it for 4 years. For me 150 mg actually made me sleepy, 1/2 the pill makes me nervous and jumpy and just feeling weird not normal feeling. So now I quarter the pill and take it at 10:00am every day. When I try to skip a just because I’m on so many meds I feel like my body needs a rest, those are horrible days! I can barely get off the couch to feed myself!! On days I take it I can definately function better. By 6pm I’m fading then 10pm I’m ready for bed. The last couple of years it’s been a fight every time with the insurance company to refill. They don’t want to pay for it for MS!! Do you have any advice on how to get it approved for ms? It’s so frustrating!

    • Matt Allen G says:

      I have wondered if a lower dose than 250 but higher than 150 would work better but have not really tried just yet. As far as insurance, no, I have never had an issue with Nuvigil, how weird, it’s not like you are using it off-label, this is what it’s meant for!

Leave a Reply

Your email address will not be published. Required fields are marked *